Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 157, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jun 29, 2023, 10:58 AM CDT for Fulton County, Schuyler County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 2023, 10:58 AM CDT (15:58 UTC)
- Expired
- Jun 29, 2023, 11:30 AM CDT
- In force
- 32 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fulton County, IL, Schuyler County, IL
The radar
The Lincoln radar (KILX), 93 km from the middle of the area, began a volume at 15:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 10:34 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1430 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1159 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 5:58 AM CDT, 5 hours earlier.
Area forecast discussion, Jun 29, 5:58 AM CDT, 5 hours before
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 558 AM CDT Thu Jun 29 2023 .SYNOPSIS... Issued at 249 AM CDT Thu Jun 29 2023 Multiple rounds of severe weather are expected today with all hazards possible. SPC has central Illinois in a level 3 out of 5 risk for severe weather. Highs today likely to be lower than originally expected being only in the mid-to-upper 80s. More severe weather is possible tomorrow as well. SMokey conditions should improve through the day. && .DISCUSSION... Issued at 249 AM CDT Thu Jun 29 2023 -----------------------[KEY MESSAGES]----------------------- 1. Severe weather is on deck for today, with the potential of multiple rounds throughout the day. All hazards are possible. 2. Smoke lingers over central Illinois with hopes that it will move out by this morning into the afternoon. ------------------------[DISCUSSION]------------------------ Looking at the set up today synoptically, we can see a prominent 500 mb ridge in place over much of the central United States. Many of the convective complexes look as if they are "riding the ridge", moving over the top of the ridging feature. This ridge is likely a big player in the extreme temperatures much of the United States will be dealing with for the next day or so, essentially acting as a heat dome. However, the convection expected today will limit temperatures. An upper level trough is pushing onto the west coast. This will force the ridging pattern to weaken and move off to the east and bring additional chances for rain and thunderstorms to our CWA. A surface low pressure system is moving across the Plains eastward towards the Middle Mississippi and Ohio Valleys. The warm front associated with this low will bring dewpoints of 70+ degrees to central and southeastern Illinois. These dewpoints indicate the abundance of moisture in the air, which will help aid in the convective initiation in the early morning hours today. After the warm front and surface low move away from central Illinois, multiple surface boundaries are forecast to pass through over the next several days. Dropping down to the mesoscale details, we shall focus on the near term (Thursday into Friday). As the storms begin to fire up this morning, they are expected to be primarily elevated to start as they are ahead of the warm front. These early storms' risks look to mainly be hail, as there is quite a bit of capping that the winds will have to break through to reach the surface. Depending on location of the convective complex passage and its associated cold pool, storms may be able to become surface based, which will greatly increase the risk of strong, damaging winds. The storms that are along or near the warm front have a chance for some tornadoes. SPC has all of central Illinois in an enhanced risk for severe weather [5% tor, 30% wind, and 15% hatched hail]. Based on the 00z/29 run of the NAM, MUCAPE values are widely 2500- 5000 J/kg for most of the night into Thursday afternoon/evening. The capping over the region is keeping SBCAPE pretty low over eastern Illinois but nearing 4000 J/kg over western Illinois. The surface to 500mb bulk shear shows a max of 50 kts over central Illinois this morning (agreeing with the Euro/GFS/HRRR). The 00z/29 run of the HREF ensemble show large swaths of areas with updraft speeds greater than 20 m/s (sufficient for hail development). The first round of convection is expect to start making its way across the CWA just before sunrise. The second round closely follows and potentially will move through by late morning or early afternoon. Then a third round could move through by late tonight or early Friday morning. Despite it being the extreme short term now, there is still the uncertainty of where these complexes may move through and how they will affect each other and the highs over the next day or so. In terms of the smoke and hazy conditions, the HRRR 00z run is indicating that the smoke should start clearing out of the area just after sunrise. Visibilities and air quality should begin to improve shortly after. Basically, today is going to be much less smokey and hazy than the previous 2 days. If the convection plays out as expected, temperatures will be greatly limited today and Friday - essentially depleting the heat indices. The heat advisory for Lawrence/Richland/Clay counties has been cancelled early. Saturday - Monday will see highs primarily in the upper 80s but then by mid week highs in the 90s will return. Currently, there is no heat indices in the forecast. There is a chance for showers and thunderstorms throughout the extended period. Delaney && .AVIATION... (For the 12z TAFs through 12z Friday Morning) Issued at 558 AM CDT Thu Jun 29 2023 MVFR conditions will continue for a few more hours with lower visibilities due to smoke and haze, with a substantial improvement expected by 12Z at all TAF sites. By 12Z, VFR conditions should prevail. There are multiple round of thunderstorms expected today, one currently ongoing from KPIA-KDEC east more scattered in nature. The second round is expected early afternoon and is more likely to be severe, with wind gusts above 30 knots and brief MVFR/IFR conditions due to heavy rain and ceilings. Delaney && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jun 29, 6:25 AM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 625 AM CDT Thu Jun 29 2023 ILZ027>031-036>038-040>057-061>063-066>068-071>073-301130- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 625 AM CDT Thu Jun 29 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Today and tonight. Unhealthy air quality remains a concern today, though significant improvements are expected this afternoon. Scattered thunderstorms pose a risk of large hail this morning. However, a larger complex of severe thunderstorms is forecast to cross the region early this afternoon, capable of producing widespread damaging winds, large hail, and a few tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is 30-50% chance for thunderstorms Friday through Sunday. Severe storms are possible Friday and Saturday, with damaging winds and hail the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed between 11 am and 4 pm today. Expected storm motion is toward the east around 40 to 50 mph. 25
In the hours before
Special weather statement, Jun 29, 9:36 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Lincoln IL
936 AM CDT Thu Jun 29 2023
ILZ057-063-291500-
Clark-Edgar-
936 AM CDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of south central Edgar
and northern Clark Counties through 1000 AM CDT...
At 936 AM CDT, Doppler radar was tracking a strong thunderstorm over
Clarksville, or 9 miles northwest of Marshall, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Clarksville around 940 AM CDT.
Marshall and Oliver around 955 AM CDT.
This includes Interstate 70 between mile markers 138 and 149.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3941 8795 3950 8795 3953 8762 3933 8762
TIME...MOT...LOC 1436Z 276DEG 26KT 3945 8785
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
37Local storm report, Jun 29, 9:42 AM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
942 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM Rain 5 NW Oliver 39.54N 87.75W
06/29/2023 M2.39 inch Edgar IL Cocorahs
&&
ErwinSpecial weather statement, Jun 29, 9:52 AM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Lincoln IL
952 AM CDT Thu Jun 29 2023
ILZ056-291515-
Coles-
952 AM CDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of central Coles County
through 1015 AM CDT...
At 952 AM CDT, Doppler radar was tracking a strong thunderstorm over
Humboldt, or 7 miles north of Mattoon, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Mattoon around 955 AM CDT.
Other locations in the path of this storm include Charleston.
This includes Interstate 57 between mile markers 189 and 201.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3956 8845 3965 8842 3965 8808 3941 8824
TIME...MOT...LOC 1452Z 296DEG 24KT 3958 8835
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
37Special weather statement, Jun 29, 10:15 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1015 AM CDT Thu Jun 29 2023
ILZ063-291530-
Clark-
1015 AM CDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of central Clark County
through 1030 AM CDT...
At 1014 AM CDT, Doppler radar was tracking a strong thunderstorm over
Martinsville, or 13 miles west of Marshall, moving southeast at 30
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Clark
County, including the following locations... Lincoln Trail State
Park, Darwin and Orange.
This includes Interstate 70 between mile markers 128 and 140.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3931 8762 3930 8761 3930 8760 3927 8761
3918 8769 3919 8789 3924 8800 3938 8801
3945 8796 3933 8759
TIME...MOT...LOC 1514Z 301DEG 28KT 3934 8793
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
37Special weather statement, Jun 29, 10:29 AM CDT, 29 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1029 AM CDT Thu Jun 29 2023
ILZ063-291545-
Clark-
1029 AM CDT Thu Jun 29 2023
...A strong thunderstorm will impact portions of southeastern Clark
County through 1045 AM CDT...
At 1029 AM CDT, Doppler radar was tracking a strong thunderstorm over
West Union, or 12 miles south of Marshall, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Clark
County, including the following locations... Darwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3918 8761 3919 8762 3917 8762 3919 8777
3930 8774 3929 8760 3928 8761 3927 8760
3926 8761 3925 8759 3925 8757 3922 8757
TIME...MOT...LOC 1529Z 285DEG 20KT 3922 8766
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
37Local storm report, Jun 29, 10:44 AM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1044 AM CDT Thu Jun 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain Palestine 39.00N 87.61W
06/29/2023 M1.53 inch Crawford IL Cocorahs
1011 AM Rain 3 W Robinson 39.01N 87.80W
06/29/2023 M1.20 inch Crawford IL Mesonet
SWOP report.
&&
ErwinThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 2:48 AM CDT | Special Weather Statement | ILX | Shelby | 42 min |
| Jun 29, 3:28 AM CDT | Special Weather Statement | ILX | Coles | 32 min |
| Jun 29, 3:32 AM CDT | Special Weather Statement | ILX | Tazewell | 28 min |
| Jun 29, 3:44 AM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 46 min |
| Jun 29, 4:06 AM CDT | Severe Thunderstorm Warning | ILX | Cumberland | 39 min |
| Jun 29, 4:14 AM CDT | Severe Thunderstorm Warning | ILX | McLean, Tazewell | 46 min |
| Jun 29, 4:26 AM CDT | Severe Thunderstorm Warning | ILX | McLean, Woodford | 64 min |
| Jun 29, 4:45 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Cumberland, Edgar | 30 min |
| Jun 29, 5:23 AM CDT | Severe Thunderstorm Warning | ILX | Crawford, Jasper, Lawrence | 67 min |
| Jun 29, 5:29 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, DeWitt, McLean, Piatt | 50 min |
| Jun 29, 5:59 AM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon, Piatt | 31 min |
| Jun 29, 6:11 AM CDT | Severe Thunderstorm Warning | ILX | Crawford, Lawrence | 37 min |
| Jun 29, 6:13 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Edgar | 33 min |
| Jun 29, 6:14 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, McLean, Piatt | 29 min |
| Jun 29, 6:28 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Piatt | 32 min |
| Jun 29, 6:47 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Cumberland, Edgar | 28 min |
| Jun 29, 6:55 AM CDT | Severe Thunderstorm Warning | ILX | Champaign, Clark, Coles, Douglas, Edgar, Vermilion | 37 min |
| Jun 29, 7:40 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Edgar | 35 min |
| Jun 29, 7:56 AM CDT | Severe Thunderstorm Warning | ILX | Lawrence, Richland | 27 min |
| Jun 29, 8:15 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Edgar | 14 min |
| Jun 29, 8:19 AM CDT | Severe Thunderstorm Warning | ILX | Menard, Sangamon | 15 min |
| Jun 29, 8:43 AM CDT | Severe Thunderstorm Warning | ILX | Douglas | 21 min |
| Jun 29, 8:55 AM CDT | Special Weather Statement | ILX | Macon | 35 min |
| Jun 29, 9:14 AM CDT | Special Weather Statement | ILX | Cumberland | 31 min |
| Jun 29, 9:33 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Crawford | 27 min |
| Jun 29, 9:36 AM CDT | Special Weather Statement | ILX | Clark | 24 min |
| Jun 29, 9:52 AM CDT | Special Weather Statement | ILX | Coles | 23 min |
| Jun 29, 10:04 AM CDT | Severe Thunderstorm Warning | ILX | Crawford | 26 min |
| Jun 29, 10:15 AM CDT | Special Weather Statement | ILX | Clark | 15 min |
| Jun 29, 10:29 AM CDT | Special Weather Statement | ILX | Clark | 16 min |
| Jun 29, 11:10 AM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox | 50 min |
| Jun 29, 11:29 AM CDT | Severe Thunderstorm Warning | ILX | Cass, Fulton, Mason, Menard, Morgan, Sangamon and 2 more | 46 min |
| Jun 29, 11:46 AM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox, Mason, Peoria, Tazewell, Woodford | 44 min |
| Jun 29, 12:10 PM CDT | Severe Thunderstorm Warning | ILX | Christian, DeWitt, Logan, Macon, Mason, Menard and 3 more | 50 min |
| Jun 29, 12:12 PM CDT | Tornado Warning | ILX | Sangamon | 18 min |
| Jun 29, 12:17 PM CDT | Tornado Warning | ILX | Logan, Sangamon | 13 min |
| Jun 29, 12:19 PM CDT | Tornado Warning | ILX | Christian, Sangamon | 26 min |
| Jun 29, 12:24 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Logan, McLean, Marshall, Peoria, Tazewell and 1 more | 51 min |
| Jun 29, 12:32 PM CDT | Tornado Warning | ILX | Christian | 16 min |
| Jun 29, 12:34 PM CDT | Tornado Warning | ILX | DeWitt, Logan, McLean | 26 min |
| Jun 29, 12:36 PM CDT | Tornado Warning | ILX | McLean | 24 min |
| Jun 29, 12:45 PM CDT | Tornado Warning | ILX | Christian, Shelby | 30 min |
| Jun 29, 12:51 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Christian, Clark, Coles, Cumberland, DeWitt and 10 more | 39 min |
| Jun 29, 1:03 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Cumberland, Effingham, Jasper, Richland, Shelby | 42 min |
| Jun 29, 1:06 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, McLean | 39 min |
| Jun 29, 1:27 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Clark, Coles, Cumberland, Douglas, Edgar and 1 more | 48 min |
| Jun 29, 1:29 PM CDT | Areal Flood Advisory | ILX | McLean | 93 min |
| Jun 29, 1:30 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Clay, Crawford, Cumberland, Effingham, Jasper and 2 more | 45 min |
| Jun 29, 2:12 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Crawford, Jasper, Lawrence, Richland | 37 min |
| Jun 29, 5:35 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Lawrence, Richland | 40 min |
| Jun 29, 6:24 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Richland | 36 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.